Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 221, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 12, 2003, 12:32 PM EDT for Madison County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 12:32 PM EDT (16:32 UTC)
- Expired
- Jul 12, 2003, 1:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Madison County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
198 WUUS53 KLMK 121632 SVRLMK KYC151-121700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1232 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 100 PM EDT * AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KINGSTON...OR ABOUT 27 MILES SOUTHEAST OF LEXINGTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WACO AROUND 1240 PM EDT BYBEE AROUND 1245 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3777 8437 3759 8432 3762 8403 3782 8406 $$ JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:25 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 12, 10:25 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1025 AM EDT SAT JUL 12 2003 ...SHORT TERM UPDATE... LIMITED MODEL DATA THIS MORNING DUE TO T1 MAINTENANCE AT NCEP. SO FOR TIME BEING NCEP RUNNING IN BACKUP MODE. SEE ADMNFD FOR DETAILS. WX WISE, 500MB WAVE TRANSLATING SEWD ACROSS SRN IN ATTM, COLLOCATED WITH SFC TROF/BOUNDARY. BAND OF MID/HIGH LEVEL CLOUDS LOOKS TO PERSIST ACROSS SRN KY, ASSOC WITH AR/MO MCS BLOWOFF. SO WITH THESE FEATURES IN MIND, MAX TEMPS TODAY MAY BE WARMEST JUST S OF THE OHIO RIVER AHEAD OF SFC TROF. FAIRLY UNCAPPED AIRMASS IN PLACE, SO WELL BE QUICK TO SEE CU DEVELOP LATE THIS MORNING. SCT TSRA SEEMS REASONABLE THIS AFT AND EARLY EVE, PERHAPS FORMING ALONG CLOUD INDUCED INSTAB GRADIENT ACROSS CEN KY, AND ALONG SFC CONVG LINE ACROSS SRN IN. SFC-6KM SHEAR LOOKS TO DECR THIS AFT, BUT WITH PROJECTED INSTAB, ORGANIZED MULTICELL CLUSTERS MAY FORM THE USUAL DUO OF HAIL/HIGH WINDS BEING THE PRIMARY THREATS. XXV .LMK...NONE.
Hazardous weather outlook, Jul 12, 11:10 AM EDT, 1 hour 22 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1110 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON, AS A WEAK COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THROUGH EARLY EVENING, SUFFICIENT INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE OUTLOOK AREA COULD SUPPORT THUNDERSTORMS THAT PRODUCE HAIL LARGER THAN DIME SIZE AND WIND GUSTS TO NEAR 65 MPH. A SLIGHT RISK OF SEVERE STORMS HAS BEEN INDICATED BY THE STORM PREDICTION CENTER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE STRENGTH OR COVERAGE OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SMALLCOMB
In the hours before
Local storm report, Jul 12, 12:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1221 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 6 S LEXINGTON KY .50 INCH HAIL
07/12/03 FAYETTE TWO REPORTS OF PEA SIZE
HAIL 6 MILES SOUTH OF
LEXINGTON.
SZAPPANOSLocal storm report, Jul 12, 12:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1221 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 6 S LEXINGTON KY .50 INCH HAIL
07/12/03 FAYETTE TWO REPORTS OF PEA SIZE
HAIL 6 MILES SOUTH OF
LEXINGTON.
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:40 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Fayette | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.